Tornadoes · United States · Virginia · 2005

F1 tornado, White Hall, Virginia, August 30, 2005

This F1 tornado ran 1.0 miles across Albemarle County on August 30, 2005, touching down at 7:05 PM EDT and reaching 100 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
August 30, 2005
Touchdown
7:05 PM EDT (23:05 UTC)
Path length
1.0 miles (1.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Albemarle County
Touchdown point
38.150, -78.670
Lift-off point
38.150, -78.680
Record number
1094

What the Weather Service recorded

The National Weather Service surveyed wind damage in western Albemarle county near Doylesville. About 2 dozen large hardwood trees were topped or blown over on an estate off Via Lane (Route 672). The tornado touched down as the storm passed near the southeast part of Pasture Fence Mountain. The most intense tree damage (and a small portion of a fence) was along a small stream that ran through Crosscreek Farm. A resident of the farm observed the tornado, commenting on the large number of large, topped hardwood tree debris swirling overhead, up to an altitude upwards of 300 feet. The tornado lifted after it had crossed Via Lane after striking the farm. This tornado has been rated an F1 on the Fujita Scale. Of note, this storm may have produced a longer path tornado toward the White Hall area, but due to the rugged nature of the terrain, no further ground survey was conducted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS LWX issued a tornado warning for this county at 22:46 UTC, 19 minutes before the tornado touched down, in force until 23:28 UTC.

Issued (UTC)ExpiredProductOffice
22:46 UTC23:28 UTCTornado WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Aug 30, 2:40 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT MON AUG 30 2005

.SHORT TERM (TNGT/WED)...

MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.

WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.

CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.

WOODY

&&

.LONG TERM (WED NIGHT-TUE)

EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.

ROSA

&&
AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.

&&
MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT.

&&
Hazardous weather outlook, Aug 30, 11:44 AM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE AUG 30 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT
...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A
THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS.

IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES
THROUGH THE REGION.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 30, 6:41 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE AUG 30 2005

DCZ001-MDZ004-009-013-016>018-VAZ021-025>031-
036>042-050>057-310400-
DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY-
PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-
CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-
LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-
ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN-
641 PM EDT TUE AUG 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...

THE DISTRICT OF COLUMBIA

IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES

IN CENTRAL MARYLAND

MONTGOMERY... PRINCE GEORGES...

IN NORTH CENTRAL MARYLAND

FREDERICK...

IN SOUTHERN MARYLAND

CALVERT... CHARLES... ST. MARYS...

IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES

IN CENTRAL VIRGINIA

ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...

IN NORTHERN VIRGINIA

ARLINGTON... CULPEPER... FAIRFAX...
FAUQUIER... LOUDOUN... PRINCE WILLIAM...
STAFFORD...

IN NORTHWEST VIRGINIA

CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...

IN WESTERN VIRGINIA

AUGUSTA... HIGHLAND... ROCKINGHAM...

IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES

IN CENTRAL VIRGINIA

CHARLOTTESVILLE... CITY OF FREDERICKSBURG...

IN NORTHERN VIRGINIA

CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
CITY OF MANASSAS... CITY OF MANASSAS PARK...

IN NORTHWEST VIRGINIA

CITY OF HARRISONBURG. CITY OF WINCHESTER...

IN WESTERN VIRGINIA

CITY OF STAUNTON... CITY OF WAYNESBORO...

-310400-

641 PM EDT TUE AUG 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD...
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA...
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD...
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD...
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

11.1 hours before the tornado, 128 km from the path. August 30, 2005.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 278 joules per kilogram, CIN -15, lifted condensation level 644 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 193 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 00:00Z

0.9 hours after it, 128 km from the path. August 31, 2005.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 573 joules per kilogram, CIN -5, lifted condensation level 858 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-08-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 282 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
935 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Charlottesville (CHO), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC8274190° 7 kt171006.8TS
22:11 UTC82.473.4170° 6 kt1006.8
22:53 UTC8374110° 4 kt1006.4VCTS -RA
23:53 UTC8273120° 8 kt1005.4
00:26 UTC78.875.2150° 10 kt181005.8+RA BR
00:38 UTC78.873.4230° 12 kt231005.8-RA
00:53 UTC7875180° 10 kt1006.1
01:01 UTC78.875.2180° 8 kt1006.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 138 km away, was scanning. The volume nearest the touchdown began at 23:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:51 UTCTORNADOE HaywoodMadison, VAEVIDENCE OF A BRIEF F0 TORNADO TOUCHDOWN WAS FOUND JUST EAST OF HAYWOOD NEAR THE INTERSECTION OF ROUTES 609 AND 603. DAMAGE WAS MAINLY TO ABOUT ONE DOZEN TREES BEING TOPPED OR SNAPPED. WIRES WERE REPORTED DOWN. PATH LENG
23:03 UTCTSTM WND DMGMadisonMadison, VATREES DOWN NEAR INTERSECTION OF DUET RD AND HOOVER RD
23:05 UTCTORNADO2 N White HallAlbemarle, VANWS STORM SURVEY DISCOVERED THAT AN F1 TORNADO TOUCHED DOWN 2 MILES NORTH OF WHITE HALL AND WAS ON THE GROUND FOR APPROXIMATELY 1 MILE. THE WIDTH OF THE PATH WAS APPROXIMATELY 100 YARDS. MOST OF THE DAMAGE WAS DONE TO TR
23:23 UTCTSTM WND DMGWhite HallAlbemarle, VALARGE TREES DOWN ALONG VIA LN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of August 30, 2005

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 303:17 PM EDTF1York, PA0.5100
August 305:45 PM EDTF0Warren, OH2.0300$20,000
August 306:51 PM EDTF0Madison, VA0.550$10,000
August 307:30 PM EDTF0Culpeper, VA0.575$10,000
August 307:35 PM EDTF0Rappahannock, VA4.075$50,000
August 308:08 PM EDTF0Fauquier, VA0.875$50,000
August 308:17 PM EDTF1Fauquier, VA5.0300$1.5 million
August 309:30 PM EDTF1Macon, NC0.150
August 3012:22 AM EDTF1Adams, PA3.0200
August 3012:38 AM EDTF1Adams, PA7.0300
August 3012:40 AM EDTF1Adams, PA3.050
August 301:19 AM EDTF1Cumberland, PA2.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.